? Dosing help

Discussion in 'Caninsulin / Vetsulin and N / NPH' started by Mary Anne, Dec 13, 2017.

  1. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    So we’re currently at 2.6u of Vetsulin. After doing a home curve and sending it to the vet, he suggested we go up to 3u (from 2u) and I’m doing it gradually.

    Tomorrow (well, today-I haven’t slept yet) is the day I’d consider going up a little more, but her numbers are so all over the place, I’m not sure what to do at this point. Any suggestions? Go up, go down, stay?
    TIA
     
  2. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    I actually think your dose might be too high and causing erratic bouncing. Yesterday you went all the way from 574 down to 53! If you had given 3 you would have had a hypo on your hands. That's crazy. When the nadir number drops more than 50-60% you often get a bounce back to a high number... Which is why your numbers are all over the place. They bounce when they drop lower than their body is used to, so they release stored glucose to protect themselves from going too low. Personally to stop the bouncing I'd go back to 1.5.... Let the bouncing settle for a few days and then raise it by 0.25 at a time as needed.
     
    Last edited: Dec 13, 2017
  3. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
  4. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    I think Janet is on the money here. You have some gigantic drops followed by periods of high numbers and that suggests that the dose is too high. There's always guesswork involved but I'd say if what you're doing isn't working, try something else. Raising the dose is creating more problems so it's worth experimenting with lowering it.

    Are you dosing your Vetsulin with U100 syringes and a conversion chart? Your dose fractions suggest that you are. That's fine - gives you more options. Here's what I'd try in you position:
    • reduce the dose to 1.4 u or 1.6 u twice a day (1.5 u if using U40 syringes)
    • test mid cycle in the daytime or in the evening, along with pre shot tests, of course
    • keep that dose for, say, 4-6 cycles to let it do its thing and hopefully calm her down
    • if 4-6 cycles of data show less fluctuation - point proven
    • post for help in assessing the results and deciding what to do next.
    Your vet would think this is crazy but they're not that well versed in the finer points of dosing.
     
  5. Elizabeth and Bertie

    Elizabeth and Bertie Well-Known Member

    Joined:
    Sep 6, 2010
    Yikes, no, please don't do that!

    The vet just seems to be seeing the high numbers, s/he's not looking at the 'pattern' of highs and lows...

    Am in total agreement with what Janet and Kris have said above.

    Eliz
     
    Mary Anne likes this.
  6. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Thank you. I figured as much but wasn’t sure just how much to go down, etc. I appreciate it!
     
  7. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Yep U100...my girl fought me so bad when I used the U40s. Since converting we’ve had no problem!

    Lol that’s why I came here and didn’t bother with the vet.

    Thank you!
     
    Kris & Teasel likes this.
  8. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Yes I was a little freaked at the 3u myself, hence why I did it very gradually. Thank you! I’ll be dosing down starting this morning!
     
    JanetNJ and Kris & Teasel like this.
  9. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    Keep posting and we'll follow your progress. :)
     
  10. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Ok so tonight her number was so high it didn’t even register on the meter, just said HI. I’m currently giving her 1.6units. Should I stick to the 1.6, and for how long (started yesterday). I just want to make sure I’m doing the right things and not end up doing more harm than good...
     
  11. JanetNJ

    JanetNJ Well-Known Member

    Joined:
    Jun 8, 2016
    The numbers are still so wacky. Vetsulin works well on my cat, but for some they don't get enough longevity out of the shot.... Its wearing off too quickly. When it's time to replace your vial would you be opposed to switching to a longer acting insulin such as lantus or ProZinc?
     
  12. Kris & Teasel

    Kris & Teasel Well-Known Member

    Joined:
    Aug 17, 2016
    For now, try 1.8 u AM and PM today and tomorrow. Get data on that dose. Do some research on ProZinc and Lantus in case you want to try one of those. You have a bouncy kitty and the action profile of Vetsulin (rapid onset, drops BG quickly to a much lower nadir) might be making it harder for you. Many bouncers respond better to a depot insulin like Lantus.
     
  13. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    I’m def not opposed. I know they’re both more expensive, but the vials last longer than Vetsulin, correct? I’ve read on here how amazing things went for people and their kitties another switching. I just started this vial on dec 2nd, so I have until mid January.
     
  14. Mary Anne

    Mary Anne Member

    Joined:
    Oct 20, 2017
    Thank you, I’ll def look into those insulins. She’s eating her first half of breakfast now, then I’ll give her the 1.8u dose with the other half and keep that for a few days. Luckily, and to my surprise, her AMPS was only 354 (only went down to 304 at +5 before I went to bed) so I was expecting another HI.
     

Share This Page